Oklahoma, 2020

Flash Flooding and Damaging Winds in Oklahoma, June 19, 2020

June 19, 2020 · NWS OUN · 5 events in 2 counties and zones

A broken line of thunderstorms led to a few severe wind gusts and isolated flooding across portions of southern Oklahoma on the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A broken line of thunderstorms led to a few severe wind gusts and isolated flooding across portions of southern Oklahoma on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 19, 12:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 19, 12:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
115 PM CDT Fri Jun 19 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 357 AM CDT Fri Jun 19 2020

Although the thunderstorms have struggled to develop in or move
into Oklahoma, the gust front ahead of the Kansas storms is moving
south into Oklahoma early this morning and we will likely see
storms continue to develop near and just behind this boundary this
morning. More storms are expected to develop later this morning
and this afternoon as the airmass diurnally destabilizes and the
mid-level trough currently over the Intermountain West moves east
and approaches the Southern and Central Plains. Forecast
precipitable water values are in the 1.75" to 2.00" amounts by
00Z this evening, with the 12km NAM showing values up to nearly
2.4" in northern Oklahoma. So efficient rainfall is expected with
these storms, and there is the potential for excessive rainfall in
areas where training storms occur. And enough instability
develops this afternoon to bring an hail and wind threat with any
stronger storms.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 255 AM CDT Fri Jun 19 2020

Showers and thunderstorms will remain possible across at least
portions of the fa over the weekend and through much of next week.
Models show a shortwave moving across the central Plains Saturday
which will provide some upper support for storm development. The
shortwave is moving through the overall flow due to an upper low
over south central Canada. This low will gradually move east over
the Great Lakes region causing NW flow over the region. Disturbances
in the flow, sfc heating, and any boundaries in the area could lead
to shower/storm development in the fa next week. Otherwise,
showers/storms could move with the NW flow from the High Plains
and/or development in KS into portions of the fa. Some strong to
severe storms could be possible this weekend.

With cloud cover and rain, temperatures are generally expected to be
near or below average through much of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Fri Jun 19 2020

Terminals across central Oklahoma will remain under MVFR
conditions for the next couple of hours as ongoing thunderstorms
has reduced both ceilings and visibilities. Expecting more high
based thunderstorms to continue through 21Z with mostly VFR
conditions, although visibilities could reduce to brief periods of MVFR
to IFR conditions. High based thunderstorms will be possible
through the rest of this forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  69  85  68 /  80  40  60  60
Hobart OK         86  67  88  68 /  60  50  40  40
Wichita Falls TX  91  69  91  72 /  60  40  30  40
Gage OK           80  63  85  64 /  70  60  40  10
Ponca City OK     78  68  84  68 / 100  50  60  40
Durant OK         93  71  89  72 /  10  30  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....25
AVIATION...68
Hazardous weather outlook, Jun 19, 11:46 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1246 PM CDT Fri Jun 19 2020

OKZ004>048-050>052-TXZ083>090-201115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1246 PM CDT Fri Jun 19 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.Thunderstorms...
There is a slight risk for severe storms across portions of
western Oklahoma and western north Texas.

Location... The slight risk is south and west of a line from
Cheyenne and Clinton, to near Lawton, to Henrietta Texas. There
is a Marginal risk across most of the rest of the area.

Timing... Most likely through midnight.

Impacts...
Wind gusts up to 70 mph.
Hail up to the size of half dollars.
Locally heavy rain and flooding.

Discussion...
Strong to severe storms will be possible this afternoon and
evening, mainly over the southwest quarter of Oklahoma and western
north Texas. Additional storms are expected to develop over west
Texas during the afternoon, then move east into western north
Texas this evening. Showers and storms will remain possible
overnight into early Saturday but the potential for severe storms
will diminish late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations later this
afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again on Saturday,
Sunday, and Monday. The risk for severe weather will diminish
somewhat for the rest of the week. Strong winds and large hail
will be the main threats. There are some uncertainties due to the
possible impact of storms the previous days and nights on the
airmass across the region.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 19, 9:36 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1036 AM CDT Fri Jun 19 2020

OKZ019-024-025-027>029-191600-
Grady OK-Oklahoma OK-Logan OK-Canadian OK-Cleveland OK-McClain OK-
1036 AM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...western
Oklahoma...south central Logan...southeastern Canadian...northwestern
Cleveland and northwestern McClain Counties Until 1100 AM CDT...

AT 1032 AM CDT, thunderstorms were approaching and developing over
the OKC area.  The storms are moving north around 10 to 15 mph.
Expect occasional lightning, areas of heavy rainfall and wind gusts
to 40 mph.

HAZARDS INCLUDE... Wind gusts to 40 MPH...

LAT...LON 3577 9751 3576 9757 3568 9773 3538 9775
      3515 9781 3537 9753 3548 9740 3568 9730
TIME...MOT...LOC 1532Z 194DEG 13KT 3569 9754 3557 9760 3543 9768 3528
9776

SIX
Special weather statement, Jun 19, 10:27 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1127 AM CDT Fri Jun 19 2020

OKZ019-025-026-029-191700-
Oklahoma OK-Logan OK-Cleveland OK-Lincoln OK-
1127 AM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR Oklahoma...southeastern Logan...
north central Cleveland and northwestern Lincoln Counties Until noon
CDT...

AT 1120 AM CDT, strong thunderstorms were located near downtown OKC
to Spencer and Luther.  The storms were moving moving northeast at
15 MPH.

HAZARDS INCLUDE...
Wind gusts to 45 MPH...
Locally heavy rainfall will cause some flooding...

LAT...LON 3596 9722 3594 9719 3595 9716 3592 9703
      3536 9723 3538 9754 3599 9737
TIME...MOT...LOC 1620Z 239DEG 14KT 3548 9735

SIX
Special weather statement, Jun 19, 12:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT Fri Jun 19 2020

OKZ038-044-191915-
Cotton OK-Comanche OK-
147 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Cotton and eastern
Comanche Counties Until 215 PM CDT...

AT 145 PM CDT, a strong thunderstorm was located 4 miles northwest of
Geronimo, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3435 9841 3442 9861 3476 9847 3460 9818
TIME...MOT...LOC 1845Z 206DEG 34KT 3452 9846

SIX

The radar

The Altus AFB radar (KFDR), 59 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Comanche

When
June 19, 1:00 PM CST to 4:00 PM CST
Where
Comanche County, 2.62 mi NW of Lawton to 2.06 mi NNW of Lawton
Cause
Heavy Rain
Reported by
Public
Coordinates
34.638, -98.421

High water rescue reported.

Thunderstorm Wind, Comanche

When
June 19, 1:10 PM CST
Where
Comanche County, 3.25 mi SSW of Lawton
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.570, -98.420

Flash Flood, Comanche

When
June 19, 3:45 PM CST
Where
Comanche County, 5.1 mi WNW of Lawton to 4.04 mi W of Lawton
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.636, -98.474

Measurement of about 3.5 inches of rain reported on social media. Picture of one to two feet of water in town as well.

Thunderstorm Wind, Hughes

When
June 19, 4:00 PM CST
Where
Hughes County, 2.91 mi ESE of Holdenville
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.070, -96.350

Thunderstorm Wind, Hughes

When
June 19, 4:15 PM CST
Where
Hughes County, 2.91 mi ESE of Holdenville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.070, -96.350

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904788, 904790, 904792, 904794, 904795.